iCliniq logo

Ask a Doctor Online Now

HomeAnswersNeurologyeye floatersI have floaters in both eyes. Please suggest.

Is eye floaters an optical problem or neurological or a combination of both?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 20, 2015
Reviewed AtFebruary 13, 2024

Patient's Query

Hi doctor,

I am a 35 year old male. I have floaters in both eyes which developed after severe eye infection at the age of 28 with the use of welding light. Previously, I received treatment for stress. I had tablet Cipralex (Escitalopram) 10 mg for around 3 years. Currently, I am not on any such medication. While taking Cipralex, I used to get good sleep and my light sensitivity suppressed. I had undergone brain computed tomography (CT) two years and four years ago, both were normal. My magnetic resonance imaging (MRI) and Angio of scalp and brain done this year are also normal. I got meningitis vaccination in 2010 due to gulf visa requirement. I used to get routine eye check up and fundus examination every six months. My eye pressure is maintained at 18/20. In perimetry, there isno glaucoma. I have normal sharp vision of 6/6. I also got optical coherence tomography (OCT) recently to check retina. My problems are light sensitivity and disturbed sleep. The light spot does not go away quickly. I am disturbed with dreams at night andno proper sleep. I have sound intolerance too. I would like to know whether my light sensitivity is a neurological problem or optical issue or a combination of both. My neurologist prescribed Flunarizine and Escitalopram for light sensitivity. I am concerned with these drugs as they are selective serotonin reuptake inhibitor (SSRI). I am bothered about my light and sound sensitivity along with disturbed sleep pattern. Kindly guide me.

Hi,

Welcome to icliniq.com. Eye floaters could be due to eye or secondary to brain. As your eye testing has been normal and nothing seen on slit-lamp examination then likelihood of being it from brain is high. Common eye spots or black spots caused by migraines are sometimes mistaken as floaters. This could explain the reason for you being on Flunarizine (migraine prophylaxis). Photosensitivity and phonosensitivity (sound) can be seen with migraines. Flunarizine should help you with these. If you feel any benefit then there is a room to improve it by adjusting the medication or changing to other agent. Since there is a history of severe eye infection (uveitis? or retinitis?), the left over debris can cause floaters. This could be seen on eye examination and helped by an ophthalmologist. SSRI (selective serotonin reuptake inhibitor) can help you with your sleep, but sometime it increases your dreams. If you are very concerned with your sleep disturbance, it is worth getting a sleep study (polysomnography) and look for formal evaluation. Your normal magnetic resonance imaging (MRI) of brain is a reassuring thing. The probable cause is eye floaters. The differential diagnosis is 1. Eye infection. 2. Migraines. 3. Sleep disturbance. The treatment plan is to continue with current medications. The preventive measure is sleep hygiene.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Lalit R. Bansal
Dr. Lalit R. Bansal

Neurology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

eye floaterssleep hygeine

Ask your health query to a doctor online

Neurology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy